Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 238, NWS Mobile, AL

July 16, 2009Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 16, 2009, 4:00 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2009, 4:00 PM CDT (21:00 UTC)
Expired
Jul 16, 2009, 4:30 PM CDT
In force
30 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Butler County, AL, Crenshaw County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 162100
SVRMOB
ALC013-041-162130-
/O.NEW.KMOB.SV.W.0238.090716T2100Z-090716T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTHERN CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 430 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HONORAVILLE...OR 16 MILES NORTHWEST OF LUVERNE...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAVILLE BY 410 PM CDT...
  HIGHLAND HOME BY 420 PM CDT...
  BRADLEYTON BY 425 PM CDT...

LAT...LON 3179 8645 3195 8655 3197 8650 3198 8642
      3203 8641 3207 8633 3206 8630 3206 8629
      3198 8630 3198 8619 3194 8617 3190 8617
TIME...MOT...LOC 2100Z 241DEG 16KT 3191 8641

$$
1 follow-up statement
000 
WWUS54 KMOB 162122
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
422 PM CDT THU JUL 16 2009

ALC013-041-162131-
/O.EXP.KMOB.SV.W.0238.000000T0000Z-090716T2130Z/
BUTLER AL-CRENSHAW AL-
422 PM CDT THU JUL 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRENSHAW AND
NORTHEASTERN BUTLER COUNTIES WILL EXPIRE AT 430 PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THE SEVERE THUNDERSTORM WARNING FOR BUTLER AND CRENSHAW WILL 
BE ALLOWED TO EXPIRE.

LAT...LON 3179 8645 3195 8655 3197 8650 3198 8642
      3203 8641 3207 8633 3206 8630 3206 8629
      3198 8630 3198 8619 3194 8617 3190 8617
TIME...MOT...LOC 2121Z 241DEG 16KT 3195 8631

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:52 PM CDT, 8 minutes earlier.

Area forecast discussion, Jul 16, 3:52 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
352 PM CDT THU JUL 16 2009

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...AN OUTFLOW BOUNDARY
LEFT OVER FROM AN OVERNIGHT MCS OVER THE MIDSOUTH CONTINUES TO
QUICKLY MOVE SOUTH...JUST NOW ENTERING THE FAR NORTHERN CWA. NUMEROUS
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THIS BOUNDARY AND EXPECT
IT TO DO SO AS IT MAKES IT SOUTHWARD PROGRESSION. FURTHER SOUTH...
ISOLATED CONVECTION WILL CONTINUE ALONG THE SEA BREEZE PRIOR TO THE
OUTFLOW REACHING THOSE AREAS. LEFT LIKELY POPS IN FOR MOST ZONES
THROUGH 00Z...THEN TAPERING OFF AS THE OUTFLOW MOVES OFFSHORE. THE
OVERNIGHT PERIOD IS MORE UNCERTAIN AS THERE IS THE POTENTIAL FOR
ANOTHER MCS TO DEVELOP (PERHAPS ORIGINATING FROM DEVELOPING
CONVECTION IN ARKANSAS)...THIS TIME POSSIBLY AFFECTING THE REGION AS
THE LARGE SCALE EASTERN TROUGH FURTHER AMPLIFIES...TURNING THE FLOW
MORE WEST NORTHWEST TO NORTHWEST. FOR THIS REASON...WILL KEEP CHANCE
POPS IN OVERNIGHT...HIGHER IN THE NORTH CLOSER TO ANY POTENTIAL
COMPLEX. ONCE AGAIN...SOME UNCERTAINTY EXISTS REGARDING THIS
POTENTIAL MCS AND WE WILL HAVE TO MONITOR DEVELOPMENT UPSTREAM OVER
THE COURSE OF THE EVENING.

AS THE AFOREMENTIONED TROUGH CONTINUES TO AMPLIFY FURTHER...A COLD
FRONT WILL BEGIN TO APPROACH FROM THE NORTH. BY LATE FRIDAY AFTERNOON
THE FRONT IS FORECAST TO BE MOVING ACROSS NORTHERN MS AND AL...MOVING
INTO OUR CWA LATE FRIDAY NIGHT. LIKELY POPS CARRIED FOR ALL ZONES
TOMORROW AS THE ATMOSPHERE WILL BE PRIMED FOR CONVECTION (PRECIP
WATERS OF 2.25 INCHES AND MLCAPES OF 2000-2500 J/KG). ANY LINGERING
OUTFLOW BOUNDARIES OR UPPER LEVEL DISTURBANCES WILL ONLY AID IN
THUNDERSTORM DEVELOPMENT. AS HAS BEEN THE CASE THE PAST SEVERAL
DAYS...A FEW STRONG STORMS WITH GUSTY 35-45 MPH WINDS ARE
POSSIBLE...BUT THE BIGGER THREAT WILL BE FROM HEAVY RAINFALL AND
MINOR URBAN AND SMALL STREAM FLOODING. A SOLID CHANCE OF PRECIP WILL
BE CARRIED THROUGH THE NIGHT AS THE FRONT MOVES THROUGH THE AREA.
CLOUDS AND PRECIP WILL KEEP HIGHS IN CHECK...GENERALLY IN THE 87-90
DEGREE RANGE.

.LONG TERM (SATURDAY THROUGH THURSDAY)...MODEL GUIDANCE IS IN GOOD
AGREEMENT ON MOVING THE FRONT OFFSHORE BY SATURDAY AFTERNOON WITH
MUCH DRIER AIR FILTERING IN BEHIND THE FRONT. WHILE THIS IS CERTAINLY
ATYPICAL FOR LATE JULY...SO IS THE DEGREE OF AMPLIFICATION OF THE
LONGWAVE TROUGH...SO A FRONTAL PASSAGE IS SYNOPTICALLY SUPPORTED.
CHANCE POPS SATURDAY MORNING ACROSS THE COASTAL COUNTIES WILL
DECREASE TO SLIGHT CHANCE IN THE AFTERNOON...WITH ALL AREAS EXPECTED
TO BE DRY SAT NIGHT EXCEPT FOR THE MARINE AREA. A ROUND OF
COMFORTABLE TEMPERATURES IS EXPECTED WITH  HIGHS IN THE MID TO UPPER
80S SUN THROUGH TUE (ALONG WITH LOW RELATIVE HUMIDITIES) WITH LOWS
GENERALLY IN THE LOW TO MID 60S FOR SUN THROUGH TUE AM. CANNOT ASK
FOR MUCH BETTER IN JULY ALONG THE GULF COAST A MODERATION IN TEMPS
IS EXPECTED BY MIDWEEK ALONG WITH A RETURN OF DIURNAL CONVECTION. 34/JFB

&&

.AVIATION...MOSTLY VFR CONDITIONS THROUGH TONIGHT WITH POSSIBILITY OF
MVFR TO IFR CONDITIONS THIS EVENING IN AND AROUND SCATTERED SHOWERS
AND THUNDERSTORMS. SOUTHWESTERLY FLOW WILL BECOME WEST THEN VARIABLE
LESS THEN 10 KNOTS LATER THIS EVENING AND OVERNIGHT. MVFR TO IFR
CONDITIONS POSSIBLE BY AFTER 12Z FRIDAY IN AND AROUND SHOWERS AND
THUNDERSTORMS WITH A SOUTHWEST WIND AT 10 TO 15 KNOTS. /32

&&

.MARINE...HIGH PRESSURE WILL WEAKEN OVER THE NORTH CENTRAL GULF
THROUGH SATURDAY IN RESPONSE TO A COLD FRONT APPROACHING FROM THE
NORTH. SOUTHWESTERLY FLOW WILL BUILD FRI AND EARLY SAT AHEAD OF
THE FRONT WITH SHOWERS AND THUNDERSTORMS BECOMING NUMEROUS AT TIMES
BOTH FRI THROUGH SAT. SOME THUNDERSTORMS COULD BE STRONG. THE COLD
FRONT WILL MOVE SOUTH OF THE COAST LATE SATURDAY THROUGH EARLY
SUNDAY GIVING WAY TO A LIGHT TO MODERATE OFFSHORE FLOW THROUGH EARLY
SUNDAY. A LIGHT SOUTHERLY FLOW WILL DEVELOP MOSTLY DURING THE
AFTERNOON AND EARLY EVENING HOURS LATE SUNDAY THROUGH EARLY NEXT
WEEK AS HIGH PRESSURE REBUILDS OVER THE AREA. /32

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH THE END OF THE WEEK
WITH NUMEROUS SHOWERS AND THUNDERSTORMS ANTICIPATED AHEAD OF A
SOUTHWARD MOVING COLD FRONT. RH VALUES WILL DROP OFF CONSIDERABLY BY
SATURDAY AFTERNOON IN THE WAKE OF THE FRONTAL PASSAGE...BUT
HUMIDITIES ARE EXPECTED TO STAY ABOVE CRITICAL LEVELS. 34/JFB

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  87  73  90 /  40  60  50  30
PENSACOLA   77  87  75  90 /  40  60  50  40
DESTIN      79  83  79  87 /  40  60  50  50
EVERGREEN   73  87  71  89 /  50  70  50  10
WAYNESBORO  73  88  70  89 /  50  70  50  10
CAMDEN      73  87  71  88 /  50  70  50  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 16, 6:27 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
627 AM CDT THU JUL 16 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171130-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
627 AM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WITH THE COMBINATION OF DECREASING STABILITY OVER THE REGION AND AN
UPPER LEVEL TROUGH APPROACHING THE REGION FROM THE NORTH WILL ALLOW
SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP...MAINLY DURING THE
AFTERNOON. MANY OF THE STRONGER STORMS WILL CONTAIN HEAVY
RAINFALL...BRIEF LOCALIZED WIND GUSTS FROM 35 TO 45 MPH AND FREQUENT
LIGHTNING. A FEW OF THE STORMS COULD REACH SEVERE CRITERIA...WITH
LOCALIZED DAMAGING WIND GUSTS OF 50 TO 60 MPH.

HEAT INDEX READINGS RANGING FROM 100 TO 104 DEGREES ARE FORECAST
ACROSS THE OUTLOOK AREA TODAY...RESULTING IN A LOW IMPACT TO PERSONS
WORKING OUTSIDE FOR LONG PERIODS OF TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AGAIN ON FRIDAY AS A
COLD FRONT APPROACHES THE REGION FROM THE NORTH. A FEW STRONG STORMS
WILL BE POSSIBLE.

A SOUTHWEST WIND FLOW OVER THE NORTHERN GULF OF MEXICO WILL INCREASE
AND SEAS WILL BUILD LATE TONIGHT THROUGH EARLY SATURDAY AS THE COLD
FRONT NEARS THE COAST. THE FRONT IS EXPECTED TO MOVE SOUTH ACROSS THE
COASTAL WATERS SATURDAY NIGHT. THE HIGHER WINDS AND SEAS ASSOCIATED
WITH THE FRONT WILL INCREASE THE RISK RIP CURRENTS ALONG THE BEACHES
AND TO SMALL CRAFT OPERATIONS ACROSS THE GULF WATERS AND AREA BAYS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME...BUT SHOULD MONITOR LOCAL THUNDERSTORM
DEVELOPMENT FOR THE ABOVE MENTIONED THREATS AND POSSIBLE WARNINGS.

In the hours before

Special weather statement, Jul 16, 10:23 AM CDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1023 AM CDT THU JUL 16 2009

ALZ064-161600-
LOWER BALDWIN-
1023 AM CDT THU JUL 16 2009

...A STRONG THUNDERSTORM WILL AFFECT BALDWIN COUNTY...

AT 1022 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS 1 MILE WEST AND SOUTHWEST OF POINT
CLEAR...MOVING EAST AT 5 TO 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
POINT CLEAR...BATTLES WHARF...HOUSTONVILLE AND TURKEY BRANCH THROUGH
1100 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jul 16, 2:24 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
224 PM CDT THU JUL 16 2009

ALZ051-162015-
CHOCTAW-
224 PM CDT THU JUL 16 2009

...A STRONG THUNDERSTORM WILL AFFECT CHOCTAW COUNTY...

AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF JACHIN...MOVING EAST AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ROBJOHN...INDIAN SPRINGS...DEAS...CHOCTAW CITY...EDNA AND LAVACA
THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jul 16, 2:59 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
259 PM CDT THU JUL 16 2009

ALZ054-162045-
WILCOX-
259 PM CDT THU JUL 16 2009

...A STRONG THUNDERSTORM WILL AFFECT WILCOX COUNTY...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF REHOBOTH...MOVING EAST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MILLERS FERRY...CANTON BEND AND BOYKIN THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jul 16, 3:35 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
335 PM CDT THU JUL 16 2009

ALZ057-162115-
BUTLER-
335 PM CDT THU JUL 16 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BUTLER COUNTY...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF STARLINGTON...MOVING SOUTHEAST
AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
I65 AND AL 106...BOLLING...GEORGIANA...CHAPMAN...WALD AND AVANT
THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:06 AM CDTSpecial Marine WarningMOB13 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.